Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 144, NWS Charleston, WV

August 4, 2004Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 4, 2004, 12:27 PM EDT for Perry County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 12:27 PM EDT (16:27 UTC)
Expired
Aug 4, 2004, 1:00 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Perry County, OH

The radar

The Cincinnati radar (KILN), 138 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 11:55 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 041627
SVRRLX
OHC127-041700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1226 PM EDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST OHIO...

* UNTIL 100 PM EDT...

* AT 1221 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER THORNVILLE...OR ABOUT 9 MILES SOUTH OF HEATH...
  MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...NEW LEXINGTON...PERRY
  STATE FOREST AND SOMERSET.

--CALL TO ACTION-- THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING
VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4000 8247 3983 8252 3974 8231 3964 8231
      3959 8218 3964 8209 3975 8213 3988 8205

$$

ARJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:05 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 4, 10:05 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EDT WED AUG 4 2004

.SHORT TERM (REST OF TODAY)...
WILL UPDATE THE FORECAST FOR SYSTEM COMING ACROSS OHIO.  SOUTHERN
EXTENT OF SYSTEM SHOULD REACH INTO OUR NORTHERN ZONES BUT NOT REALLY
FURTHER SOUTH.  LOW LEVEL INFLOW AND UPPER LEVEL DIVERGENCE STAY TO
THE NORTH.  THE EASTWARD PROGRESSION SHOULD ALSO BE LIMITED AS SFC
SYSTEM OUT RUNS UPPER SUPPORT.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 536 AM EDT WED AUG 4 2004

AVIATION (12Z TO 12Z)...

AS SUSPECTED...FOG NOT AS DENSE/WIDESPREAD THIS MORNING. MOST VALLEY
FOG AT 12Z FIGURED S OF CRW TOWARD DEEPER VALLEYS OF SOUTHERN COAL
FIELDS.  PATCHY STRATOCUMUMULS CLOUDS POSSIBLE EVEN AT 12Z OVER SE
OH - NRN WV AND DOWN THE MOUNTAINS UNDER THE DEBRIS CLOUDS FM
MIDWEST CONVECTION.

WIDESPREAD VISIBILITY FIGURED AT 5 TO 6 MILES IN HAZE AFTER 13/14Z.

STILL THINK SOME CONVECTION CAN DEVELOP AHEAD OF MAIN PREFRONTAL
BATCH.  BEST CHANCE FOR THIS INITIAL CONVECTION SEEMS TO BE
ACROSS SE OH THRU PKB-CKB-EKN AFTER 17/18Z.  GUSTY WINDS POSSIBLE
WITH ANY STORM.

IN WAKE OF THUNDERSTORMS DURING THE 22Z TO 04Z PERIOD...FIGURING ON
LINGERING SHOWERS AND LOWERING CEILINGS 04Z TO 12Z.  HAVE FRONT NEAR
CRW 10-12Z.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 400 AM EDT WED AUG 4 2004

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...

WATCHING DYING CONVECTION ACROSS IN/OH WITH INTEREST.  SHOULD SEE
SOME BLOWOFF CLOUDS ACROSS THE FAR NORTHERN COUNTIES THIS MORNING.
LEFT AN EARLY SLIGHT CHANCE ACROSS PERRY/MORGAN COUNTIES...ALLOWING
FOR ANY SHOWERS THAT CAN FORM ALONG OUTFLOW.  SPREAD THIS TO THE
SOUTH AND EAST SLOWLY DURING THE DAY...ALTHOUGH DO NOT EXPECT MUCH
OF ANYTHING BEFORE LATE AFTERNOON.  ANOTHER VERY WARM DAY ON
TAP...ESPECIALLY TO THE SOUTH...AS H850 TEMPERATURES THREATEN +20C.
CANNOT BUY THE QUITE WARM MAV THOUGH...CLOUDS WILL HINDER HEATING A
BIT. WENT WITH MORE OF A FWC/MET BLEND ON TEMPERATURES.

MODELS A LITTLE MORE SETTLED IN THEIR SOLUTION ON SURFACE LOW TRACK
AND TIMING OF FRONTAL PASSAGE.  STAYED CLOSER TO GFS TIMING DUE TO
ITS CONSISTENCY OVER THE LAST COUPLE OF RUNS. POTENTIAL EXISTS FOR
SOME SEVERE STORMS THIS EVENING...MAINLY WEST OF I-79. WE WILL STILL
BE IN A RATHER SOUPY AIRMASS AHEAD OF THE FRONT AND MIDLEVEL FLOW
WILL BE STRONG OVER OHIO/PA.  MCS/BOW ECHO COMPLEX COULD MOVE INTO
SE OH/NW WV THIS EVENING BEFORE WE STABILIZE. ACTIVITY ALONG FRONT
WEAKENS AS IT MOVES EAST AFTER MIDNIGHT...BUT BELIEVE THAT STRENGTH
OF FRONT MERITS LIKELY POPS ACROSS ENTIRE CWA.  HEAVY RAINS SHOULD
REMAIN TO THE NORTH CLOSER TO THE LOW TRACK/NOSE OF H850 JET.  WILL
NEED TO MONITOR THOUGH AS EXCESSIVE RAINS WILL NOT BE TOO FAR
AWAY...AND A SMALL SHIFT TO THE SOUTH COULD BRING PROBLEMS.  MOS
BLEND FOR OVERNIGHT LOWS LOOKS FINE.

FRONT WILL CLEAR MOUNTAINS BY 12Z THURSDAY.  MOIST NW FLOW SHOULD
KEEP SOME SHRA GOING THROUGH MUCH OF THE DAY...ENDING AS A FEW
ISOLATED SHOWERS ALONG THE MOUNTAINS DURING THE EVENING.
STILL...H850 TEMPS DO NOT REALLY TUMBLE UNTIL THURSDAY NIGHT.  SO
WENT A COUPLE DEGREES ABOVE COOL MAV FOR THURSDAY HIGHS.

SOME LOW LEVEL MOISTURE HANGS AROUND FRIDAY WITH CONTINUED COLD
ADVECTION.  CANNOT RULE OUT SPRINKLES/ISOLATED SHRA DURING THE
AFTERNOON BUT WILL NOT INCLUDE AT THIS POINT.  STILL WENT A TOUCH
ABOVE MAV.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 323 AM EDT WED AUG 4 2004

LONG TERM (SATURDAY THROUGH TUESDAY)...

NO MAJOR CHANGES MADE.  AFTER THE UNUSUALLY FRESH AIR LINGERS ON
SATURDAY...WARM AIR ADVECTION MOISTURE UPSTREAM IN UPPER MIDWEST
WILL TRY TO RIDE SE ON SUNDAY.  STILL DRY SUNDAY WITH POPS FOR
MONDAY. APPROACHING SURFACE FRONT MAY SLOW DOWN NEAR US TUESDAY IF
UPPER TROF AXIS DEVELOPS TO OUR W.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 136 AM EDT WED AUG 4 2004

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...AAR
Hazardous weather outlook, Aug 4, 4:54 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
454 AM EDT WED AUG 4 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050854-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
454 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A STRONG COLD FRONT WILL CROSS OVER THE REGION TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING ACROSS SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.  THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL
WILL ALSO BE A POSSIBILITY.

ANY STORMS THAT FORM WILL BE EFFICIENT RAIN PRODUCERS.  IF ANY ONE
LOCATION IS HIT MULTIPLE TIMES BY SUCH STORMS...ISOLATED WATER
PROBLEMS MAY RESULT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY OR THIS EVENING.

CL

In the hours before

Special weather statement, Aug 4, 11:45 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 AM EDT WED AUG 4 2004

OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-039-040-050645-
ATHENS OH-BARBOUR WV-CALHOUN WV-DODDRIDGE WV-GALLIA OH-GILMER WV-
HARRISON WV-JACKSON WV-JACKSON OH-LEWIS WV-MASON WV-MEIGS OH-
MORGAN OH-PERRY OH-PLEASANTS WV-RITCHIE WV-ROANE WV-TAYLOR WV-
TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...BUCKHANNON...CLARKSBURG...
ELIZABETH...GALLIPOLIS...GLENVILLE...GRAFTON...GRANTSVILLE...
HARRISVILLE...JACKSON...MARIETTA...MCARTHUR...MIDDLEBOURNE...
NEW LEXINGTON...PARKERSBURG...PHILIPPI...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SPENCER...STONEWALL JACKSON LAKE...
WEST UNION AND WESTON
1145 AM EDT WED AUG 4 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL MOVE EAST NEAR 40 MPH ACROSS THE AREA
THROUGH AT LEAST 20 PM. PERIODS OF VERY HEAVY RAIN...STRONG GUSTY
WINDS...AND DANGEROUS LIGHTNING WILL OCCUR ALONG THEIR PATH. SMALL
HAIL...AND MINOR FLOODING OF STREETS...POOR DRAINAGE AND LOW LYING
AREAS ARE EXPECTED.
Special weather statement, Aug 4, 11:45 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 AM EDT WED AUG 4 2004

OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-039-040-050645-
ATHENS OH-BARBOUR WV-CALHOUN WV-DODDRIDGE WV-GALLIA OH-GILMER WV-
HARRISON WV-JACKSON WV-JACKSON OH-LEWIS WV-MASON WV-MEIGS OH-
MORGAN OH-PERRY OH-PLEASANTS WV-RITCHIE WV-ROANE WV-TAYLOR WV-
TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...BUCKHANNON...CLARKSBURG...
ELIZABETH...GALLIPOLIS...GLENVILLE...GRAFTON...GRANTSVILLE...
HARRISVILLE...JACKSON...MARIETTA...MCARTHUR...MIDDLEBOURNE...
NEW LEXINGTON...PARKERSBURG...PHILIPPI...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SPENCER...STONEWALL JACKSON LAKE...
WEST UNION AND WESTON
1145 AM EDT WED AUG 4 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL MOVE EAST NEAR 40 MPH ACROSS THE AREA
THROUGH AT LEAST 2 PM. PERIODS OF VERY HEAVY RAIN...STRONG GUSTY
WINDS...AND DANGEROUS LIGHTNING WILL OCCUR ALONG THEIR PATH. SMALL
HAIL...AND MINOR FLOODING OF STREETS...POOR DRAINAGE AND LOW LYING
AREAS ARE EXPECTED.

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.